Hail, Washington
- When
- August 30, 1:36 PM CST
- Where
- Washington County, 0.5 mi W of Hartford
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.320, -88.390
Clusters of severe thunderstorms developed along a slowly southeast moving cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Clusters of severe thunderstorms developed along a slowly southeast moving cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 30, 10:36 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1136 AM CDT FRI AUG 30 2013 .UPDATE...EXPANDED HEAT ADVISORY EAST TO MILWAUKEE AND SOUTH TO THE BORDER. TEMP/DEW POINT TRENDS SUGGEST CRITERIA WILL BE MET BEFORE ARRIVAL OF FRONTAL BOUNDARY DROPPING IN FROM THE NORTH. STILL EXPECTING ISOLATED/SCATTERED T-STORM DEVELOPMENT WITH FRONT. ML CAPES 2000-2500 J/KG ACROSS MUCH OF THE CWA. FAIRLY WARM UPSTAIRS WITH 700 TEMPS 11-12C AND 500 TEMP AT KMSP A WARM -6C. PRIMARY SHORTWAVE WELL OFF TO THE NORTHEAST SHIFTING EAST FROM NORTHERN LOWER MICHIGAN WITH QUESTIONABLE UPSTREAM DYNAMICS. MID LEVEL LAPSE RATES NOT IMPRESSIVE AND 0-6KM BULK SHEAR HAS DROPPED BELOW 30 KNOTS PER SPC MESO PAGE. WILL STILL BANK ON SOME LOWER LEVEL CONVERGENCE WITH THE FRONT TO INITIATE CONVECTION PER THE HRRR WHICH SHOWS 18-22Z AS OUR BEST WINDOW FOR CONVECTION. PC && .AVIATION/18Z TAFS/...MAIN CONCERN EARLY ON WILL BE CONVECTION WITH THE FRONT DROPPING IN FROM THE NORTH. EXPECTING BEST WINDOW FOR STORMS BETWEEN 18-22Z PER HRRR. ONCE FRONT GOES BY THIS EVENING...MVFR STRATUS ACROSS CENTRAL WI WILL ARRIVE WITH NORTHEAST WINDS. A BIT GUSTY FOR A TIME CLOSER TO LAKE MICHIGAN. DEGREE OF MIXING LATER IN THE NIGHT WILL DICTATE IF FOG BECOMES AN ISSUE. INLAND LOCALES MAY HAVE BETTER POTENTIAL WITH LESS MIXING. SREF CIG/VSBYS PROG SHOWING MUCH GREATER CONFIDENCE ON IFR STRATUS VERSUS FOG WITH MOS DATA HINTING AT THE INLAND FOG. LOW CLOUDS LIKELY TO LINGER INTO SATURDAY MORNING BEFORE MIXING OUT. LOW LEVEL RH PROGS/MOS/SREF SHOW THIS TREND PRETTY WELL. PC && .PREV DISCUSSION... /ISSUED 324 AM CDT FRI AUG 30 2013/ TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM. HOT WITH POSSIBLE SEVERE STORMS TODAY. THE SEVERE STORM POTENTIAL REMAINS UNCHANGED. SPC CONTINUES WITH A /SEE TEXT/ OUTLOOK ACROSS THE AREA...BUT THEY SUGGEST THIS MAY BE UPGRADED TO A SLIGHT RISK LATER IF THINGS BEGIN TO TURN MORE FAVORABLE. EXPECTED CAPES CONTINUE TO PUSH INTO THE 2500 TO POSSIBLY 3000 J/KG BY MID DAY...FUELED IN PART BY DEW POINTS POOLING INTO THE LOWER 70S OR EVEN MID 70S JUST AHEAD OF THE FRONT. INITIAL LOWER LEVEL CAPPING WILL GET WIPED OUT THIS MORNING. ZERO-6KM SHEAR WILL BE AROUND 30KTS. BUT...WHAT/S LACKING IS A DECENT LOW LEVEL AND UPPER LEVEL JET CONFIGURATION. THESE WIND FIELDS ARE RATHER WEAK. THE 500MB SHORT WAVE MOVING ACROSS THE TOP OF THE RIDGE AND IT/S ASSOCIATED DEEPER OMEGA FIELDS STAY NORTH AND IS JUST AHEAD OF THE FRONT ALL DAY. THIS LOOKS TO LIMIT THE POTENTIAL FOR ANY LARGER SCALE SEVERE EVENT. WILL CONTINUE WITH OUR CURRENT PRECIP CHANCES AND POSSIBLE SEVERE THREAT. MAIN THREAT IS STRONG WIND AND HAIL. JUST NOT ENOUGH CONFIDENCE TO PLAY IT UP TOO HARD. IT WILL BE HOT TODAY WITH HIGHS HITTING THE LOWER 90S IN MANY AREAS...POSSIBLY MID 90S OVER THE FAR SOUTH. GIVEN THE TIMING OF THE FRONT AND POTENTIAL CONVECTION...CLOUDS ARE THE MAIN THREAT TO THESE TEMPS. HEAT INDICES WILL BE CLIMBING TO AROUND 100 MAINLY SOUTHWEST OF MADISON THIS AFTERNOON. MOST OTHER PLACES WILL STAY JUST BELOW THIS THRESHOLD FOR A HEAT ADVISORY. IN COLLABORATION WITH NEIGHBORS TO THE WEST...HAVE DECIDED TO HOIST A HEAT ADVISORY FOR IOWA...LAFAYETTE AND GREEN COUNTIES FOR THE LATE MORNING AND AFTERNOON HOURS. SATURDAY THROUGH SUNDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM. SHORT TERM MODELS MAINTAIN NORTHEAST FLOW ACROSS THE REGION DURING THIS PERIOD. FIRST OF TWO VORTICITY MAXIMA MOVE THROUGH THE AREA LATER SATURDAY NIGHT...WITH THE SECOND LATER ON SUNDAY. HIGH PRESSURE MOVES EAST THROUGH THE AREA SATURDAY INTO SATURDAY EVENING...BRINGING QUIET WEATHER WITH MILD TEMPERATURES. A COLD FRONT THEN MOVES SOUTHEAST THROUGH THE AREA SUNDAY AFTERNOON...EXITING EARLY SUNDAY EVENING. SOME MODEST 850MB WARM AIR ADVECTION ACCOMPANIES THE FIRST VORTICITY MAXIMA PASSAGE LATER SATURDAY NIGHT INTO SUNDAY MORNING. LOW LEVEL FRONTOGENESIS RESPONSE IS FAIRLY ROBUST WITH THE FRONT. AREA FORECAST SOUNDINGS SHOWING 1000 TO 1500 J/KG MEAN LAYER CAPE WITH LITTLE CIN AND MODEST DEEP LAYER SHEAR OF 25 TO 30 KNOTS. THUS...THERE IS AN OUTSIDE SHOT AT A SEVERE STORM WITH THE FRONT SUNDAY AFTERNOON. FOR NOW...WILL CONTINUE HIGHER END CHANCE POPS SUNDAY...WITH LOWER POPS LATER SATURDAY NIGHT AND SUNDAY EVENING. COLD AIR ADVECTION WITH NORTH WINDS BEHIND THE FRONT WILL BEGIN TO USHER COOLER AND DRIER AIR INTO THE REGION SUNDAY NIGHT. LABOR DAY THROUGH THURSDAY...FORECAST CONFIDENCE IS MEDIUM. GFS/ECMWF SHOW FAIRLY SIMILAR TRENDS DURING THIS PERIOD. THEY SHOW A 500MB HIGH SHIFTING FROM NEW MEXICO TO COLORADO DURING THIS TIME...WITH NORTHWEST 500MB FLOW LINGERING. THE GFS SHOWS WEAKER FLOW THAN THE ECMWF. AT THE SURFACE...COLD AIR ADVECTION CONTINUES LABOR DAY...AS HIGH PRESSURE MOVES INTO THE REGION. THIS WILL BRING QUIET WEATHER AND CONTINUED COOL TEMPERATURES. THE HIGH SHIFTS TO THE SOUTHEAST OF THE AREA BY 00Z THURSDAY...WHICH KEEPS THE AREA DRY WITH COOL TEMPERATURES. THE ECMWF THEN BRINGS A COLD FRONT SOUTH THROUGH THE AREA WEDNESDAY NIGHT...THEN TO THE SOUTH ON THURSDAY. THE ECMWF SHOWS STEADY WARM AIR ADVECTION DURING THE WEDNESDAY NIGHT AND THURSDAY PERIOD. FOR NOW...WILL USE CONSENSUS POPS AND TEMPERATURES FOR THIS PERIOD. AVIATION/12Z TAFS/...THE COLD FRONT DROPPING SOUTH ACROSS WISCONSIN WILL PASS THROUGH MADISON RIGHT AROUND 00Z SAT AND ABOUT 02Z AT KMKE/KUES AND 03Z AT KENW. SCATTERED THUNDERSTORMS ARE EXPECTED WITH THE FRONT...A FEW COULD BE SEVERE WITH STRONG WIND AND HAIL THE MAIN THREAT. CONDITIONS WILL BE VFR AHEAD OF THE FRONT...EXCEPT FOR A POTENTIAL BRIEF TIME AS STORMS MOVE THROUGH. COLD ADVECTION AND AN INCREASE IN LOW LEVEL MOISTURE BEHIND THE FRONT WILL LIKELY RESULT IN AN MVFR CLOUD DECK TONIGHT INTO EARLY SATURDAY. THERE IS ALWAYS THE POTENTIAL FOR SOME BRIEF IFR CIGS ALONG THE LAKE SHORE...BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE AT THIS TIME. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR WIZ062>072. LM...NONE. && TODAY/TONIGHT AND AVIATION/MARINE...DAVIS SATURDAY THROUGH THURSDAY...WOOD
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 219 PM CDT FRI AUG 30 2013 WIZ046-047-051-052-056>060-062>072-311930- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 219 PM CDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR LOCATIONS ROUGHLY ALONG AND NEAR A LONE ROCK TO BEAVER DAM TO PORT WASHINGTON LINE. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS. A HEAT ADVISORY IS IN EFFECT THROUGH THE AFTERNOON FOR LOCATIONS ALONG AND SOUTH OF AN IOWA COUNTY TO MILWAUKEE COUNTY LINE.HEAT INDICES WILL CLIMB TO AROUND 100 TO 104. ELSEWHERE...HEAT INDICES WILL BE IN THE 94 TO 99 RANGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON SUNDAY...AS A SECOND COLD FRONT MOVES THROUGH WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. LMZ643>646-311930- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 219 PM CDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR LOCATIONS FROM PORT WASHINGTON SOUTH TO WINTHROP HARBOR OUT TO MID-LAKE. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON SUNDAY...AS A SECOND COLD FRONT MOVES THROUGH WISCONSIN. REM WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1234 PM CDT FRI AUG 30 2013 WIZ051-052-058>060-301830- DODGE-FOND DU LAC-OZAUKEE-SHEBOYGAN-WASHINGTON- 1234 PM CDT FRI AUG 30 2013 ...STRONG THUNDERSTORM MOVING THROUGH FOND DU LAC AND SHEBOYGAN COUNTIES... AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES NORTH OF HOWARDS GROVE TO 14 MILES SOUTHWEST OF NORTH FOND DU LAC...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... OAKFIELD AND ELKHART LAKE BY 1240 PM CDT... HOWARDS GROVE BY 1245 PM CDT... PLYMOUTH BY 1250 PM CDT... SHEBOYGAN AIRPORT AND LOMIRA BY 1255 PM CDT... SHEBOYGAN FALLS AND KOHLER BY 100 PM CDT... THERESA BY 105 PM CDT... OOSTBURG AND KEWASKUM BY 115 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KAPELA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1257 PM CDT FRI AUG 30 2013 WIZ051-052-058>060-301900- DODGE-FOND DU LAC-OZAUKEE-SHEBOYGAN-WASHINGTON- 1257 PM CDT FRI AUG 30 2013 ...STRONG THUNDERSTORM MOVING THROUGH SOUTHEASTERN FOND DU LAC COUNTY... AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES NORTHWEST OF KEWASKUM...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... LOMIRA BY 105 PM CDT... CAMPBELLSPORT BY 120 PM CDT... KEWASKUM BY 130 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KAPELA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 115 PM CDT FRI AUG 30 2013 WIZ051-058>060-301915- DODGE-FOND DU LAC-OZAUKEE-WASHINGTON- 115 PM CDT FRI AUG 30 2013 ...STRONG THUNDERSTORM MOVING THROUGH NORTHEASTERN DODGE COUNTY TOWARD WASHINGTON COUNTY... AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF MAYVILLE...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MAYVILLE AND HORICON BY 125 PM CDT... THERESA BY 130 PM CDT... IRON RIDGE BY 135 PM CDT... HARTFORD BY 150 PM CDT... SLINGER AND 6 MILES SOUTHWEST OF WEST BEND BY 200 PM CDT... JACKSON BY 210 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KAPELA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 119 PM CDT FRI AUG 30 2013 WIZ051-059-060-301915- FOND DU LAC-OZAUKEE-WASHINGTON- 119 PM CDT FRI AUG 30 2013 ...STRONG THUNDERSTORM MOVING INTO NORTHERN WASHINGTON COUNTY... AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF KEWASKUM...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... KEWASKUM BY 135 PM CDT... WEST BEND AIRPORT BY 155 PM CDT... NEWBURG BY 200 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KAPELA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 146 PM CDT FRI AUG 30 2013 WIZ058>060-301915- DODGE-OZAUKEE-WASHINGTON- 146 PM CDT FRI AUG 30 2013 ...STRONG THUNDERSTORMS MOVING THROUGH EAST CENTRAL WISCONSIN... AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF KEWASKUM TO MAYVILLE...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... IRON RIDGE BY 200 PM CDT... FREDONIA AND WEST BEND AIRPORT BY 205 PM CDT... SAUKVILLE AND HARTFORD BY 215 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MEB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
236 PM CDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL HARTFORD 43.32N 88.39W
08/30/2013 M0.25 INCH WASHINGTON WI TRAINED SPOTTER
&&
MEBThe Milwaukee radar (KMKX), 41 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
10 hail, 8 thunderstorm wind. Local standard time, as filed.
A couple one inch hail reports from Merton to near Hartland.
Strong wind gusts with a cluster of thunderstorms.
Strong wind gusts with a cluster of thunderstorms.
One tree down and large branches down.
Strong thunderstorm wind gust with a line of thunderstorms.
Multiple trees were downed by thunderstorm wind gusts.
Damage to Randall school roof allowed water to leak into the building.
A line of severe thunderstorms resulted in 6 trees downed, 52 large tree limbs down, 17 power lines down with some on fire.
Twenty foot tall tree downed by thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474658, 474659, 474662, 474689, 474692, 474664, 474679, 474666, 474667, 474693, 474680, 474670, 474682, 474705, 474671, 474672, 474686, 474673.